When the Pericardium Just Won't Stop
A 58-year-old man with a past medical history of type 2 diabetes mellitus (T2DM), hypertension, dyslipidemia, was brought to our emergency department with 1 week of pleuritic chest pain, shortness of breath, palpitations, and presyncope. His home medications included ramipril, atorvastatin, metformin, and gliclazide. He was initially seen in a community-based hospital where he was found to have an elevated D-dimer and underwent computed tomography (CT) chest that showed a small pericardial effusion, and no evidence of pulmonary embolism. His cardiac enzymes and electrocardiograms (ECG) were normal, and thus he was discharged home. He continued to be symptomatic with worsening shortness of breath, palpitations, and presyncope that prompted him to visit our quaternary care center's emergency department.
On arrival to our institution, the patient was found to be in new atrial flutter (ventricular rates of 160-180 BPM), his blood pressure was 109/69 mmHg and he was hemodynamically stable, and afebrile. His oxygen saturation was 98% on room air. The cardiopulmonary exam revealed normal jugular venous pressure (JVP), distant heart sounds (no pericardial friction rub), and reduced air entry bilaterally with dullness on percussion. His abdominal exam was unremarkable. His ECG demonstrated atrial flutter with 2:1 atrioventricular (AV) conduction (Figure 1). He had a repeat CT chest which demonstrated increased size of the pericardial effusion to now moderate sized with a CT attenuation value of 11 Hounsfield units (HU) for the pericardial fluid, new small to moderate bilateral pleural effusions, and pericardial enhancement suggestive of acute pericarditis (Figure 2A).
Initial laboratory workup at our institution revealed leukocytosis with a white blood cell (WBC) count 15.5 10^9/L (normal 4.50-11.00), neutrophile predominant with neutrophils at 87% (normal 40-70%), anemia with hemoglobin (Hb) of 106 g/L (normal 135-175) and a normal platelet count, mildly elevated transaminase with alanine aminotransferase (ALT) of 59 U/L (normal 6-45) with normal aspartate aminotransferase (AST), total bilirubin and coagulation profile. His C-reactive protein (CRP) was elevated at 279.94 mg/L (normal 0.00-5.00). His high sensitivity troponin I (HSTnI) was 47.5 ng/L (normal <= 17.5).
A transthoracic echocardiogram (TTE) showed normal left ventricular (LV) size and function with no regional wall motion abnormalities and normal right ventricular (RV) size and function. Right atrial (RA) pressure was estimated at 15 mmHg. A small to moderate circumferential pericardial effusion (most pronounced anterior to RV free wall, 13 mm) with mixed echogenicity and fibrinous stranding was identified. A septal bounce with some lateral apical tethering was also noted without interventricular dependence. Overall, in the presence of a plethoric inferior vena cava (IVC), early constrictive physiology was suggested (Figure 2B-D).
His course in hospital/illness was complicated with hypotension in the context of the increased size of the pericardial effusion, requiring an urgent subxiphoid pericardial window and pericardial drain. His pericardial fluid was negative for any infectious or malignant cause and a pericardial biopsy demonstrated acute fibrinous pericarditis suggestive of infectious or reactive pericarditis. He was treated with prednisone 30 mg daily in addition to colchicine 0.6 mg twice daily with clinical improvement and a drop in CRP from 279.8 to 17.3. A follow-up TTE a few days later demonstrated no significant residual pericardial effusion. His subsequent autoimmune and malignancy workup was negative. In terms of his atrial flutter, he was started on intravenous (IV) amiodarone during his hypotensive episode, but his heart rate ultimately improved post pericardiocentesis; and was maintained on metoprolol and amiodarone for consideration of outpatient elective ablation once out of the acute phase of his pericardial disease. Anticoagulation was initiated with IV heparin after the pericardial drain was removed and he was eventually transitioned to apixaban. He had a repeat echocardiogram prior to discharge to ensure no hemorrhagic transformation of the pericarditis. He was discharged in a stable condition, symptom-free with a prednisone taper schedule.
He remained symptom-free until approximately 6 weeks later, once his prednisone dose was at 10 mg daily as per his taper, when he developed recurrent symptoms of pleuritic chest pain and palpitations. A repeat CT chest demonstrated moderate-sized pericardial effusion and a repeat TTE demonstrated a small circumferential pericardial effusion approximately 3 mm with subtle interventricular dependence and a septal bounce with strain reversus, but no annular reversus with overall no evidence of constrictive physiology (Figure 3). His CRP was elevated again at 181.49, his prednisone dose was increased to 20 mg daily with clinical improvement and improvement in inflammatory markers.
If the patient develops further recurrence of his pericarditis despite steroid and colchicine, what would be the next best method for treatment?